Case report: Retinopathy after malaria prophylaxis with chloroquine.

S BertagnolioDepartment of Infectious Diseases, Catholic University, Rome, Italy.

Search for other papers by S Bertagnolio in
Current site
Google Scholar
PubMed
Close
,
E TacconelliDepartment of Infectious Diseases, Catholic University, Rome, Italy.

Search for other papers by E Tacconelli in
Current site
Google Scholar
PubMed
Close
,
G CamilliDepartment of Infectious Diseases, Catholic University, Rome, Italy.

Search for other papers by G Camilli in
Current site
Google Scholar
PubMed
Close
, and
M TumbarelloDepartment of Infectious Diseases, Catholic University, Rome, Italy.

Search for other papers by M Tumbarello in
Current site
Google Scholar
PubMed
Close

Chloroquine retinopathy (CR) is a major complication of long-term malaria prophylaxis (LTMP) causing permanent visual dysfunction and occasionally blindness. After an extensive review of the published accounts of CR, we concluded that the risk of retinopathy in subjects receiving LTMP is limited to a cumulative dose that does not exceed 140 g. We present a case of CR that occurred after 8 years of malaria prophylaxis with chloroquine at a cumulative dose of 125 g. Because a threshold dose of chloroquine for retinal toxicity has not been established, careful, ongoing screening is required, especially as the cumulative dose increases.

Save